MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC OPAL SPACER 10MM X 24MM; INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC OPAL SPACER 10MM X 24MM; INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR
Model Number 08.803.053
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional product code mqp.Device malfunctioned intra-operatively and was not implanted / explanted.Subject device has been received and is currently in the evaluation process.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, a 13mm opal revolve spacer was cracked when an interbody spacer was placed during an l4 - s1 transforaminal lumbar interbody fusion (tlif).The l4-l5 disc spacer was prepared and sized for the interbody spacer.The 13mm opal revolve was inserted into the spacer and upon initial rotation, it was audibly cracked.The surgeon visually saw that the implant had broken and confirmed it on the fluoroscopic imaging.The breakage resulted in several fragments that were all removed after 30 minutes.Another spacer of the same size was implanted successfully.Patient status and surgical outcome are unknown.Concomitant device reported: opal implant holder, pistol grip (part# 03.803.002, lot# unknown, quantity unknown).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history record (dhr) review: part# 08.803.053; lot# h673249; mfg date: 28 june 2018; mfg location: elmira synthes usa; expiration date: n/a; noted nonconformances: n/a.Dhr record review: a review of the device history record revealed no complaint related anomalies.The device history record shows this lot of opal spacer 10mm x 24mm 13mm height-revolve product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no nonconformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Complaint condition: it was reported that a 13 mm opal revolve spacer cracked and broke apart during rotation.Investigation flow: broken.Visual inspection: the complaint device was returned in six separate pieces with significant deformation along the fracture sites of the body of the device.The teeth on the superior and inferior surfaces of the device were significantly deformed, and other surface features were destroyed, likely due excessive force.One of the marker pins was bent.The posterior wall (where the implant holder attaches) and half of one side of the axial canal were missing.Gouges were observed on the rotation bevel.Based upon the fracture pattern (inferior side of fully rotated device broken off the body of the device), it is possible that there was insufficient intervertebral disc space during the rotation of the device, causing interference between the l5 vertebra and the device, ultimately resulting in the fracture of the device.The received condition agrees with the complaint condition; thus, the complaint is confirmed.Document/specification review: the relevant documents were reviewed as part of this investigation.The complaint device was made to the most recent revisions of the above-listed drawings.No product design issues that would contribute to a broken device were identified.Dimensional inspection: a dimensional inspection was not able to be performed as post-manufacturing damage precluded an accurate measurement.Material/hardness review based upon the dhr review, the raw material from which the complaint device was made met all specifications (visual and dimensional) with no non-conformities that could contribute to the complaint condition.Conclusion: a visual inspection, document/specification review and material/hardness review were performed as part of this investigation.The device was observed to be broken into at least six separate pieces, thus confirming the complaint.Per the technique guide, the implant must fit tightly in the intervertebral disc space.As the complaint device was broken during rotation, it is possible that there was not sufficient space in the intervertebral disc space to properly rotate the device.No product design or manufacturing issues were identified during the investigation.Based upon these results, no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
OPAL SPACER 10MM X 24MM
Common Device Name
INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7880369
Report Number2939274-2018-53765
Device Sequence Number2489212
Product Code MAX
UDI-Device Identifier10705034754352
UDI-Public(01)10705034754352
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K072791
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number08.803.053
Device Catalogue Number08.803.053
Device Lot NumberH673249
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2018
Initial Date Received by Manufacturer 08/25/2018
Supplement Date Received by Manufacturer10/17/2018
Initial Report FDA Received Date09/17/2018
Supplement Report FDA Received Date10/18/2018
Patient Sequence Number1
Patient Age62 YR
Patient Weight108